HCP Live
Contagion LiveCGT LiveNeurology LiveHCP LiveOncology LiveContemporary PediatricsContemporary OBGYNEndocrinology NetworkPractical CardiologyRheumatology Netowrk

FDA Warns of Adverse Event Associated with Compounded Drugs Containing Vancomycin

The FDA recently issued a Compounding Risk Alert related to a rare, adverse event associated with compounded triamcinolone, moxifloxacin, and vancomycin: potential blindness.

The US Food and Drug Administration has issued a Compounding Risk Alert related to a rare adverse event associated with compounded triamcinolone, moxifloxacin, and vancomycin (TMV): potential blindness.

In August, the administration received an adverse event regarding a patient who had received a bilateral hemorrhagic occlusive retinal vasculitis (HORV) diagnosis, a rare complication that’s been observed in dozens of patients who have received intraocular injections of vancomycin formulations toward the end of uncomplicated cataract surgeries.

“Raising awareness about emerging safety issues associated with compounded drugs is a top priority for the FDA’s compounding program,” Janet Woodcock, MD, the director of the FDA’s Center for Drug Evaluation and Research said in a statement. “Just today, the FDA provided details about a case of severe vision loss associated with eye injections of a compounded drug containing vancomycin. Last week, the FDA approved the addition of a severe vision loss warning in the FDA-approved labels of injectable vancomycin, but since labels for compounded drugs are not reviewed or approved by the FDA, this warning will not necessarily be included in the labels of compounded drugs with vancomycin for injection. Therefore, health care providers administering eye injections of compounded drugs containing vancomycin for prophylaxis may not be immediately aware of this potentially blinding postoperative complication associated with its use.”

On September 28, 2017, the FDA approved a supplemental New Drug Application (sNDA) that added a subsection about HORV to the warnings portion of the prescribing information provided on the vancomycin injection label.

This is the third time that the FDA has issued a Compound Risk Alert. A previous warning issued by the FDA had to do with events associated with compounded triamcinolone and moxifloxacin for intravitreal injection.

“The FDA intends to use compounding risk alerts to communicate safety issues linked to compounded drugs to health care providers to help inform decisions about the medications they administer,” Dr. Woodcock explained in her statement.

“Although compounded drugs can serve an important medical need, they have not been reviewed by the FDA for safety, effectiveness or quality. The information provided in compounding risk alerts is intended to alert health care professionals of adverse event reports related to compounded drugs and further the FDA’s goal of protecting patients from unsafe, ineffective and poor quality compounded drugs,” the agency stated.